Indiana, 2010

Hail in Indiana, May 1, 2010

May 1, 2010 · NWS ILN · 1 event in 1 county or zone

Isolated severe weather occurred during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe weather occurred during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 1:20 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 1:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
220 AM EDT SAT MAY 1 2010

.SYNOPSIS...
VERY AMPLIFIED WEATHER PATTERN ACROSS THE COUNTRY WITH DEEP
LAYERED TROUGH THROUGH THE NATION/S MIDSECTION AND STRONG
SUBTROPICAL RIDGE OVER THE SERN CONUS AND OHIO VALLEY. UPPER LOW
OVER THE DAKOTAS AND SOUTHERN CANADA WILL CONTINUE TO DEEPEN INTO
THE WEEKEND WHICH ALLOWS EAST COAST RIDGE TO CONTINUE TO BUILD. IN
BETWEEN...SURFACE COLD FRONT WILL GRIND TO A HALT IN SOUTHWEST TO
NORTHEAST FASHION OVER THE WESTERN GREAT LAKES/LOWER OHIO VALLEY.
IMPULSES OF ENERGY EJECTING OUT OF THE DEEP SOUTH ALONG THIS
FRONTAL ZONE WILL INDUCE WAVES OF SHOWERS AND THUNDERSTORMS WITH
ATTENDANT THREATS OF SEVERE WEATHER INCLUDING FLOODING. SYSTEM TO
FINALLY RELAX ITS GRIP ON THE GREAT LAKES BY EARLY NEXT WEEK AS
FLOW DEAMPLIFIES AND FRONT PUSHES THROUGH.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CLOUD COVER WILL BE ON THE INCREASE DURING THE OVERNIGHT HOURS.
MOST OF THE MODELS HAVE BEEN TRYING TO HOLD OFF ON PRECIPITATION
ONSET UNTIL AFTER 12Z EXCEPT ACROSS THE WESTERN FRINGE OF THE FA.
HAVE TRIMMED BACK PRECIPITATION CHANCES OVERNIGHT SLIGHTLY
HOWEVER HAVE KEPT MENTION OF PRECIPITATION IN ACROSS THE WEST.
ADJUSTED TEMPERATURES DOWN A COUPLE OF DEGREES...MAINLY ACROSS THE
EAST. TEMPERATURES SHOULD BE ABLE TO DECREASE MORE ACROSS THAT
AREA BEFORE CLOUD COVER MOVES INTO THE REGION.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
SAT DOWN AT THE BEGINNING OF ANALYZING DATA TODAY WITH HIGH
CONFIDENCE A FLASH FLOOD WATCH WOULD BE ISSUED...BUT TODAY/S NEWER
MODEL RUNS DIMINISHED SOME OF THAT CONFIDENCE. IN THE END...STILL
SAW ENOUGH TO GO WITH A WATCH FOR SRN 1/2 OF THE FORECAST
AREA...THOUGH AM A LITTLE UNEASY ABOUT FLASH FLOOD WATCHES THIS
FAR OUT IN TIME.

AS MENTIONED ABOVE...BROKEN LINE OF SHOWERS AND STORMS SHOULD BE
ONGOING EARLY SATURDAY MORNING OVER INDIANA/FAR WESTERN OHIO AND
THIS SHOULD PROGRESS STEADILY NEWRD ACROSS MUCH OF THE FORECAST
AREA THROUGH THE DAY. MUCH OF THIS ACTIVITY TIED TO LEAD WEAK
SHORTWAVE SEEN ON 1.5 PV SURFACE MIGRATING NORTHEAST THROUGH THE
WESTERN GREAT LAKES ON STRONG SOUTHWESTERLY FLOW AROUND THE
ANOMALOUSLY DEEP DAKOTAS UPPER LOW. THIS BAND OF RAIN/STORMS
SHOULD BE PROGRESSIVE...AND IN ITSELF...IS NOT EXPECTED TO CAUSE A
HEAVY RAIN/FLASH FLOOD THREAT THOUGH RAIN RATES WILL BE HIGH WITH
DEEPENING TROPOSPHERIC MOISTURE PLUME OUT OF THE SOUTH. THERE IS A
POTENTIAL FOR THIS ACTIVITY TO POSE A SEVERE WEATHER THREAT GIVEN
IT WILL BE CROSSING THE AREA DURING THE PEAK OF THE DIURNAL
CYCLE...THOUGH IT REMAINS UNCLEAR HOW MUCH SUNSHINE WILL BE
AROUND. VISIBLE SATELLITE LOOPS FROM TODAY IN THE LOW LEVEL
MOISTURE AXIS WHICH WILL BE OVER OUR AREA TOMORROW INDICATE RATHER
HIGH COVERAGE OF LOW CLOUDS /NOT UNCOMMON IN SUCH A MOISTURE-LADEN
AIRMASS/. SO IT IS NO SURPRISE THAT BOTH DETERMINISTIC MODEL BUFR
SOUNDINGS AND SREF PROBABILITIES FOR INSTABILITY SHOW MLCAPES
REMAINING UNDER CONTROL...AROUND 500 J/KG THANKS TO WEAK LAPSE
RATES IN THE HIGH MOISTURE AIRMASS. HOWEVER...VERY STRONG LOW
LEVEL WIND FIELDS /ESPECIALLY THROUGH SATURDAY MORNING/ MAY ALLOW
FOR DAMAGING WIND GUSTS WITH ANY MORE ORGANIZED LINE SEGMENT OR
STRONGER STORM. THIS WILL NEED TO BE WATCHED. EVEN A ROGUE TORNADO
THREAT IF POCKETS OF HIGHER DESTABILIZATION OCCUR...OR AREAS OF
BACKED LOW LEVEL FLOW TO THE SOUTHWESTERLY LOW LEVEL JET. GIVEN
THE WIND FIELDS...LARGE CURVED LOW LEVEL HODOGRAPHS ARE PRESENT
TOMORROW AFTERNOON ON NAM-WRF BUFR SOUNDINGS COINCIDENT WITH
500-700J/KG OF CAPE. DEFINITELY SUPPORTS SPC SWODY2 OUTLOOK. MOST
AREAS WILL SEE A PERIOD OF RAIN...BUT IT SHOULD NOT BE A WASHOUT
FOR ANY LOCATION.

SATURDAY NIGHT...THE EYES ARE HERE FOR THE BEGINNING OF A MORE
SUBSTANTIAL FLOOD THREAT AS DEEP LAYERED SOUTHERLY FLOW CONTINUES
AND A MORE SUBSTANTIAL WAVE EJECTS NORTHEAST OUT OF THE BASE OF
THE MID-CONUS TROUGH. A RENEWED 60KT LOW LEVEL JET WILL DEVELOP
IN RESPONSE TO THE WAVE AND THIS IS EXPECTED TO IGNITE A NEW ROUND
OF STORMS SATURDAY NIGHT...MOST LIKELY AFTER MIDNIGHT...AND INTO
MUCH OF SUNDAY WHEN THE HEAVIEST RAIN MAY ACTUALLY FALL. MOISTURE WILL
CONTINUE TO POOL...AND BY THIS TIME...PWATS OF 250 PERCENT NORMAL
/ABOUT 3 SIGMA ABOVE CLIMATOLOGY/ WILL BE AVAILABLE. THESE NUMBERS
HAVE BEEN STRONGLY ASSOCIATED WITH FLASH FLOOD EVENTS...SO ANY
STORMS WHICH CAN ANCHOR/TRAIN ALONG A GIVEN AXIS WILL BE EFFICIENT
RAINERS AND CAUSE RUNOFF ISSUES. PROBLEM IS...LATITUDINAL
PLACEMENT OF THIS EXPECTED BAND OF HEAVY RAIN IS VERY DIFFICULT
CONSIDERING THE WAVE OF RAIN/STORMS ON SATURDAY...WHICH MAY
DISPLACE ANY CONVERGENCE AXIS OR PUSH IT FURTHER IN/OUT OF THE
LOCAL FORECAST AREA. SO CONCENTRATED THE CURRENT FLASH FLOOD WATCH
NEAR GREATEST OVERLAP OF SATURDAY NIGHT/SUNDAY HEAVY RAIN
FORECASTS FROM THE VARIOUS ENSEMBLE AND DETERMINISTIC MODEL
TRENDS...WITH MOST WEIGHT GIVEN TO ECMWF/SREF. THINK SCNTL OHIO
THE MOST UNDER THE GUN...AND WATCH IN SERN IN WAS AN EYE ON THE
30.12Z NAM-WRF. EITHER WAY...OVERALL SYNOPTIC SETUP THROUGH SUNDAY
BEGS FOR A WATCH...WITH A SIGNIFICANT RAIN EVENT PERHAPS IN EXCESS
OF 4 OR 5 INCHES SOMEWHERE IN SRN IN/SRN OH/KY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A VERY STRONG LLJET WILL CONTINUE TO PUMP COPIOUS MOISTURE INTO THE
OHIO VALLEY...TO BE WRUNG OUT ALONG AND EAST OF THE I-71 CORRIDOR ON
SUNDAY. THE COLD FRONT THAT IS STALLED OUT ALONG THIS LINE DUE TO A
BLOCKING BERMUDA HIGH WILL BE THE FOCUS FOR THIS ACTIVITY UNTIL IT
CAN MAKE A SOUTHEASTWARD PUSH ON MONDAY. UPPER LEVEL MOISTURE EXITS
EARLY MONDAY AS SIGNIFICANTLY DRIER AIR GETS USHERED IN ON SOUTHWEST
WINDS ORIGINATING OVER CENTRAL MEXICO AHEAD OF THE LOW IN TEXAS THAT
EJECTED SOUTHEAST FROM THE FOUR CORNERS AREA.

MODELS ARE SUGGESTING SOME LIGHT RAIN POSSIBLE ON MONDAY IN THE WAKE
OF THIS SYSTEM AS SOME COLD AIR GETS PUSHED INTO THE OHIO VALLEY BUT
I TRIED TO KEEP ONLY A LOW CHANCE IN THE SOUTHEAST HALF OF FORECAST
AREA FOR THE EARLY PART OF THE DAY.

THE AIRMASS NEVER QUITE GETS A REAL TEMPERATURE CHANGE GOING AS FLOW
ALOFT REMAINS SOUTHWEST. MONDAY NIGHT WILL SEE HIGH PRESSURE BUILD
OVER THE APPALACHIANS AND PERMIT RETURN FLOW TO THE OHIO VALLEY ONCE
AGAIN. THE NEXT COLD FRONT PROGGED TO AFFECT THE REGION WILL STALL
OUT OVER NORTHERN PORTIONS OF CWA THURSDAY AND LAY OUT AS A WARM
FRONT THAT WILL LIFT NORTHWARD ON FRIDAY.

TEMPERATURES HAVE BEEN AND ARE EXPECTED TO REMAIN ABOVE
CLIMATOLOGICAL NORMS...AND I TRENDED A RISE IN THE WARM SECTOR THURS
AND FRI VERSUS GUIDANCE THAT FLATTENS OUT TOWARDS NORMAL AT THE END
OF THE FORECAST. ONE CAVEAT HERE IS THAT THE CONFIDENCE IN THE
OVERALL PATTERN DECREASES QUICKLY AFTER THE MONDAY/TUESDAY TIME
FRAME. LIKED HPC FEATURES AND PUSHED THE EXTENDED FORECAST TOWARDS
THEIR SOLUTION FOR DAYS 5/6/7. GENERALLY LOOKING FOR HIGHS IN THE
70S WITH LOWS IN THE 50S.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR IS EXPECTED TO CONTINUE FOR MUCH OF THE TAF PERIOD AS FRONT
WITH WIDESPREAD THUNDERSTORMS APPROACHES. WIND SHEAR WILL BE A
PROBLEM UNTIL 11Z WITH STRONG 850 MB JET MOVING OVER RATHER LIGHT
SURFACE FLOW. SURFACE WINDS WILL GUST AS HIGH AS 31 KNOTS DURING
THE AFTERNOON WHEN LOW LEVEL JET MIXES DOWN.

CLOUDS WILL INCREASE AS MOISTURE ASSOCIATED WITH CONVECTION OFF TO
THE WEST MOVES CLOSER...WITH CB AND VCTS FORECAST AROUND 15Z.
CEILINGS MAY DROP TO MVFR AT DAY ILN CMH AND LCK AROUND 23Z. CVG
MAY SEE MVFR CEILINGS AROUND 06Z SUNDAY WHEN FRONT WILL BE CLOSING
IN. WINDS WILL REMAIN OVER 10 KNOTS AFTER SUNSET AS STRONG
PRESSURE GRADIENT PREVENTS DECOUPLING.

.OUTLOOK...THUNDERSTORMS LIKELY INTO MONDAY MORNING.

&&

.HYDROLOGY...
AS MENTIONED ABOVE...FLASH FLOOD WATCH COORDINATED WITH ADJACENT
OFFICES FOR SRN HALF OF FORECAST AREA GIVEN ANOMALOUS MOISTURE
CONTENT IN THE ATMOSPHERE...AND VERY SLOW FRONTAL PUSH THROUGH THE
REGION WITH INCREASINGLY FAVORABLE LARGE SCALE /SYNOPTIC/ SETUP
INTO SUNDAY. THINK THE HIGHEST THREAT FOR FLASH FLOODING COMES LATE
SATURDAY NIGHT INTO SUNDAY WHEN EVERYTHING SEEMS TO COME
TOGETHER...BUT PLACEMENT OF HEAVY RAIN BAND THIS FAR OUT VERY
MUCH IN QUESTION. WATCH MAY NEED TO BE SHUFFLED/READJUSTED THROUGH
SATURDAY TO CAPTURE BEST THREAT AREA. DESPITE STREAMFLOWS
CURRENTLY AT/BELOW NORMAL IN THIS AREA...POTENTIAL FOR EXCESSIVE
RAINFALL RATES TOWARD 2 INCHES/HR AND SLOW MOVEMENT OF AXIS OF
STORMS SAT NIGHT/SUNDAY SUPPORTS THE WATCH.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     OHZ070>072-077>082-088.
KY...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     KYZ089>100.
IN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     INZ058-059-066-073>075-080.

&&

SYNOPSIS...BINAU/AR
NEAR TERM...NOVAK
SHORT TERM...BINAU/AR
LONG TERM...FRANKS
AVIATION...CONIGLIO
HYDROLOGY...BINAU
Hazardous weather outlook, Apr 30, 3:53 PM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT FRI APR 30 2010

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-012100-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
453 PM EDT FRI APR 30 2010

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SEVERAL ENHANCED PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE
OBSERVED THIS WEEKEND. THE FIRST PERIOD OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING AS A COLD FRONT
STALLS OUT TO OUR WEST. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA ON SATURDAY.

A SECOND ENHANCED PERIOD OF SHOWERS AND THUNDERSTORMS IS EXPECTED
LATE SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES THROUGH
REGION. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS
TIME PERIOD WITH DAMAGING WINDS...AND VERY HEAVY RAINFALL BEING
THE MAIN THREATS.

RAINFALL TOTALS THROUGH THE WEEKEND ARE EXPECTED TO TOTAL BETWEEN
2 AND 5 INCHES. CURRENT THINKING IS THAT THE HEAVIEST RAIN AXIS
MAY OCCUR IN THE TRI-STATE REGION INCLUDING EXTREME SOUTHEASTERN
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY...BUT THE EXACT
PLACEMENT OF THIS AXIS IS STILL UNCERTAIN. DUE TO THIS
RAINFALL...THE POTENTIAL FOR FLASH FLOODING WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY.

INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-012100-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
453 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL ENHANCED PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE
OBSERVED THIS WEEKEND. THE FIRST PERIOD OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING AS A COLD FRONT
STALLS OUT TO OUR WEST. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA ON SATURDAY.

A SECOND ENHANCED PERIOD OF SHOWERS AND THUNDERSTORMS IS EXPECTED
LATE SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES THROUGH
REGION. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS
TIME PERIOD WITH DAMAGING WINDS...AND VERY HEAVY RAINFALL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY.

BINAU

In the hours before

Special weather statement, May 1, 3:30 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT SAT MAY 1 2010

INZ050-058-059-066-073-074-010930-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-
430 AM EDT SAT MAY 1 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RIPLEY...
NORTHERN DEARBORN...FRANKLIN...UNION...FAYETTE AND WAYNE COUNTIES
THROUGH 530 AM EDT...

AT 427 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 26 MILES NORTHWEST OF FRANKLIN TO GLENWOOD TO 11 MILES
SOUTH OF HOLTON THAT WERE MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...OSGOOD...
OLDENBURG...MOORES HILL...MILAN...LIBERTY...HAGERSTOWN...FOUNTAIN
CITY...DUBLIN...CONNERSVILLE...CENTERVILLE AND CAMBRIDGE CITY.

ALSO...RICHMOND MUNICIPAL AIRPORT...MIDDLEBORO...BEESONS...
JACKSONBURG...FRANKLIN...WILLIAMSBURG...BETHEL AND ABINGTON ARE NEAR
THE PATH OF THESE LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 1, 3:45 AM EST to 3:50 AM EST
Where
Franklin County, Laurel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.500, -85.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225407.